×

zbMATH — the first resource for mathematics

Geometric proof of Neuwirth’s theorem on the construction of 3-manifolds from 2-dimensional polyhedra. (English. Russian original) Zbl 0853.57003
Math. Notes 56, No. 2, 827-829 (1994); translation from Mat. Zametki 56, No. 2, 94-98 (1994); Errata ibid. 59, No. 6, 914 (1996).
J. R. Stallings [Fundam. Math. 51, 191-194 (1962; Zbl 0121.40006)] proved that there is no algorithm for checking if a given group is the fundamental group of some 3-dimensional manifold. L. Neuwirth [Proc. Camb. Philos. Soc. 64, 603-613 (1968; Zbl 0162.27603)] described an algorithm for determining if a 2-dimensional polyhedron, given as a CW-complex with one vertex, can be thickened to a 3-dimensional manifold. We describe an algorithm for determining if any given 2-dimensional polyhedron can be thickened to some (or some orientable) 3-dimensional manifold. An algorithm for arbitrary CW-complexes is constructed similarly. This problem cannot be reduced to a problem for a complex with one vertex by a contraction of the maximal tree. Indeed, a contraction of an edge of a non-thickenable polyhedron can produce a thickenable polyhedron (for example, if \(N\) is the Möbius band with a disk glued to it along its middle line and \(I \subset N\) is the projection of the Möbius band onto the middle line, then \(N/I\) is thickenable, whereas \(N\) is not).
In this article we use a simpler and more geometric method of proof than the one used by Neuwirth. Our method is based on reducing the property of being thickenable to embeddings of graphs into a sphere. Corollaries of our approach are P. Wright’s theorem on the thickenability of fake surfaces [Topology 16, 435-439 (1977; Zbl 0378.57008)] and verification of the approximability of a mapping of the graph into the plane by embeddings. This solves a problem set by E. V. Shchepin. See [K. Sieklucki, Fundam. Math. 65, 325-343 (1969; Zbl 0197.49201)] for related questions on embeddings of mappings.

MSC:
57M20 Two-dimensional complexes (manifolds) (MSC2010)
57N10 Topology of general \(3\)-manifolds (MSC2010)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] J. Stallings, ”On the recursiveness of sets of presentation of 3-manifold groups,” Fund. Math.,51, 191–194 (1962–63).
[2] L. Neuwirth, ”An algorithm for the construction of 3-manifolds from 2-complexes,” Proc. Camb. Phil. Soc. Math. Phys. Sci.,64, 603–613 (1968). · Zbl 0162.27603
[3] P. Wright, ”Covering of 2-dimensional polyhedra by 3-manifold spines,” Topology,16, 435–439 (1977). · Zbl 0378.57008
[4] K. Sieklucki, ”Realization of mappings,” Fund. Math.,65, No. 3, 325–343 (1969). · Zbl 0197.49201
[5] R. Rourke and S. Sanderson, ”Introduction to piecewise-linear topology,” Ergerbn. Math.,69, Springer-Verlag, Berlin, New York (1972). · Zbl 0254.57010
[6] R. N. Bing, ”The geometric topology of 3-manifolds,” AMS Colloq. Publ.,40 (1983). · Zbl 0535.57001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.